Alert archive / South Dakota / Tornado Warnings in 2019

Tornado Warning 3, NWS Aberdeen, SD

August 17, 2019Hand County, Hyde County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Aug 17, 2019, 5:52 PM CDT for Hand County, Hyde County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2019, 5:52 PM CDT (22:52 UTC)
Expired
Aug 17, 2019, 6:15 PM CDT
In force
23 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Hand County, SD, Hyde County, SD

The radar

The Aberdeen radar (KABR), 126 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 2:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2019-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2019-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
789 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

454 
WFUS53 KABR 172252
TORABR
SDC059-069-172315-
/O.NEW.KABR.TO.W.0003.190817T2252Z-190817T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
552 PM CDT Sat Aug 17 2019

The National Weather Service in Aberdeen has issued a

* Tornado Warning for...
  West central Hand County in central South Dakota...
  East central Hyde County in central South Dakota...

* Until 615 PM CDT.
    
* At 551 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Ree Heights, or 9 miles east of Highmore, moving
  east at 20 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Ree Heights around 600 PM CDT.
  Miller Dale Colony around 610 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4440 9935 4455 9936 4462 9904 4440 9899
TIME...MOT...LOC 2251Z 263DEG 18KT 4447 9925 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Connelly
1 follow-up statement
929 
WWUS53 KABR 172307
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
607 PM CDT Sat Aug 17 2019

SDC069-172317-
/O.CAN.KABR.TO.W.0003.000000T0000Z-190817T2315Z/
Hyde SD-
607 PM CDT Sat Aug 17 2019

...THE TORNADO WARNING FOR EAST CENTRAL HYDE COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central South Dakota.

LAT...LON 4440 9927 4456 9926 4457 9907 4440 9902
TIME...MOT...LOC 2307Z 263DEG 18KT 4448 9914 

$$

SDC059-172315-
/O.CON.KABR.TO.W.0003.000000T0000Z-190817T2315Z/
Hand SD-
607 PM CDT Sat Aug 17 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR WEST
CENTRAL HAND COUNTY...
    
At 607 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Ree Heights, or 7 miles west of Miller, moving east
at 20 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
west central Hand County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4440 9927 4456 9926 4457 9907 4440 9902
TIME...MOT...LOC 2307Z 263DEG 18KT 4448 9914 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

Connelly

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 17, 3:12 PM CDT, 2 hours 40 minutes earlier.

Area forecast discussion, Aug 17, 3:12 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
312 PM CDT Sat Aug 17 2019

.SHORT TERM...(This Evening through Sunday Night)
Issued at 312 PM CDT Sat Aug 17 2019

Storm development is starting out west this afternoon along a cold
front as large scale lift and cooling from an upper level low
pressure trough was approaching from the west. Mixed layer capes to
the east of the front will increase to 2000-3000 J/KG as deep layer
shear increases from the northwest through the afternoon and
evening. Deep layer shear will be from 30 to 45 knots by early
evening. Therefore, expect storms to increase in coverage through
the late afternoon and evening with some severe storms expected.
Large hail is the main threat at first with the storms developing
into a line with damaging winds being more of a threat later on. All
ops and hi-res models show widespread development into the evening
hours. Therefore, have high pops in the forecast along with mention
of severe. Heavy rain could also occur. Some of the models also show
a lot of post-frontal/elevated showers/storms tonight. Therefore,
expect this to all move east with cooler and drier high pressure
following in behind tonight into Sunday. Sunday will be sunny with
light winds with highs in the 70s.

.LONG TERM...(Monday through Saturday)
Issued at 312 PM CDT Sat Aug 17 2019

There will be a brief period of upper ridging but that becomes more
zonal aloft across the area initially, with surface high pressure
across the east weakening and retreating. A wave across North
Dakota, along with the remnants of a pseudo-monsoon wave will
provide lift across the northern plains/Nebraska, though it does
appear best forcing may be both north and south of the CWA, and
maybe the better environment will occur Monday night. Upstream
ridging will follow with a deepening eastern CONUS trough. That will
deflect high pressure overhead Tuesday and into Wednesday. Models
diverge on how to handle the upper flow thereafter with a series of
waves crossing the northern tier of the country, but it does look
like a return for milder conditions for the latter half of the work
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1259 PM CDT Sat Aug 17 2019

A cold front sliding across the region through this evening will
bring numerous thunderstorms with it. All airports are expected to
be affected with IFR/MVFR ceilings and/or vsbys. The storms may also
be severe with large hail and damaging winds. This will all move
east by late evening with low VFR/MVFR ceilings for a time behind
the storms. Otherwise, expect conditions to become VFR for later
tonight and Sunday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Connelly
AVIATION...Mohr
Hazardous weather outlook, Aug 17, 3:33 AM CDT, 14 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
333 AM CDT Sat Aug 17 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
333 AM CDT Sat Aug 17 2019 /233 AM MDT Sat Aug 17 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A cold front will sweep through the region this afternoon and evening
bringing strong to severe storms. Large hail, damaging winds, and
even a tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Monday evening, mainly east of
the Missouri River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today. Weather
spotters are encouraged to submit reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our Twitter feed.

In the hours before

Local storm report, Aug 17, 4:08 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
408 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND GST     4 NNE GREY GOOSE        44.56N 100.32W
08/17/2019  E60 MPH          SULLY              SD   PUBLIC

            DIME TO NICKEL SIZE HAIL. NO APPARENT DAMAGE
            NOTICEABLE.

&&

RV
Special weather statement, Aug 17, 4:28 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
428 PM CDT Sat Aug 17 2019

SDZ006-172145-
Brown SD-
428 PM CDT Sat Aug 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BROWN COUNTY UNTIL
445 PM CDT...

At 428 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aberdeen, moving southeast at 25 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Aberdeen and Bath.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.

LAT...LON 4553 9854 4563 9840 4550 9816 4537 9841
TIME...MOT...LOC 2128Z 315DEG 22KT 4552 9842

Connelly
Local storm report, Aug 17, 5:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
547 PM CDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             7 SE DRAPER             43.85N 100.43W
08/17/2019  E1.00 INCH       JONES              SD   PUBLIC

&&

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:52 AM CDTSpecial Weather StatementABRJones38 min
Aug 17, 2:25 AM CDTSpecial Weather StatementABRBuffalo35 min
Aug 17, 3:17 PM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully43 min
Aug 17, 3:42 PM CDTSevere Thunderstorm WarningABRSully17 min
Aug 17, 3:48 PM CDTSevere Thunderstorm WarningABRHughes, Sully29 min
Aug 17, 3:49 PM CDTSevere Thunderstorm WarningABRBrown, Edmunds, McPherson41 min
Aug 17, 4:06 PM CDTSevere Thunderstorm WarningABRFaulk, Hand, Hyde19 min
Aug 17, 4:28 PM CDTSpecial Weather StatementABRBrown17 min
Aug 17, 4:54 PM CDTSevere Thunderstorm WarningABRBrown22 min
Aug 17, 5:13 PM CDTSevere Thunderstorm WarningABRHughes, Jones, Lyman, Stanley47 min
Aug 17, 5:24 PM CDTSevere Thunderstorm WarningABRHand, Hyde36 min
Aug 17, 5:29 PM CDTSevere Thunderstorm WarningABRLyman46 min
Aug 17, 5:45 PM CDTSevere Thunderstorm WarningABRJones, Lyman30 min
Aug 17, 5:48 PM CDTSevere Thunderstorm WarningABRRoberts42 min
Aug 17, 5:57 PM CDTSevere Thunderstorm WarningABRLyman31 min
Aug 17, 6:09 PM CDTSevere Thunderstorm WarningABRHand15 min
Aug 17, 6:41 PM CDTSevere Thunderstorm WarningABRGrant, Roberts34 min
Aug 17, 6:56 PM CDTSevere Thunderstorm WarningABRHand19 min

Nearby

Tornado Warnings in South Dakota, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.